Format

Send to

Choose Destination
Clin Neuropharmacol. 2007 Sep-Oct;30(5):249-55.

Gambling and increased sexual desire with dopaminergic medications in restless legs syndrome.

Author information

1
Department of Neurology, Parkinson's Disease and Movement Disorders Center, Mayo Clinic, 13400 E. Shea Boulevard, Scottsdale, AZ 85259, USA. driverdunckley.erika@mayo.edu

Abstract

OBJECTIVES:

Do patients with restless legs syndrome (RLS) report gambling or other abnormal behaviors as previously reported in Parkinson disease.

METHODS:

This survey study was sent to 261 idiopathic RLS patients, and it included the Gambling Symptoms Assessment Scale, Altman Self-Rating Mania Scale, and questions pertaining to sexual activity and novelty-seeking behaviors.

RESULTS:

Ninety-nine patients responded to the survey, and 77 were actively taking 1 or more dopaminergic medications. Of the 70 respondents who answered the gambling questions, 5 (7%) noted a change in gambling, with 4 (6%; 95% confidence interval, 2%-14%) stating that increased urges and time spent gambling occurred specifically after the use of dopaminergic medications (2 on pramipexole, 1 on ropinirole, and 1 on levodopa and pramipexole). Increased sexual desire was reported by 4 (5%) of the 77 respondents, 3 (4%; 95% confidence interval, 1%-11%) reported that this occurred specifically after the use of dopaminergic medications (1 on pramipexole, 1 on ropinirole, and 1 on levodopa). One patient reported both an increase in gambling and sexual habits.

CONCLUSIONS:

This exploratory survey study revealed the development of gambling and/or increased sexuality in patients with RLS. These data raise the possibility that, as in Parkinson disease, RLS patients should be cautioned about potential behaviors that may occur with the use of dopaminergic medications. Further prospective studies are needed to assess the relationship between these medications and compulsive behaviors associated with the treatment of RLS.

PMID:
17909302
DOI:
10.1097/wnf.0b013e31804c780e
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center